FDA Warns of Codeine Risk for Some Nursing Mothers
Some women metabolize the drug quickly, raising chance of morphine overdose for baby
FRIDAY, Aug. 17 (HealthDay News) -- Nursing mothers who use medicines containing codeine and metabolize the drug quickly may be putting their baby at risk of a morphine overdose, U.S. health officials said Friday.
The U.S. Food and Drug Administration's warning was prompted by a report of the death of a 13-day-old breast-fed infant who died from morphine overdose. In that case, researchers found abnormally high morphine levels in the milk of the mother, who had been taking codeine to treat pain from an episiotomy. A genetic test found that the mother was an "ultra-rapid metabolizer" of codeine.
"Infants of nursing mothers who are taking codeine can have an increased risk of morphine overdose if the mother is an ultra-rapid metabolizer of codeine," Dr. Sandra Kweder, deputy director of the FDA's Office of New Drugs at the Center for Drug Evaluation and Research, said during a teleconference.
These women are genetically predisposed to metabolize codeine more rapidly and completely than other people, Kweder said. The pain-relieving effect of codeine occurs as some of it is metabolized into morphine, she explained.
Codeine is found in prescription and non-prescription medicines and used to relieve pain or treat cough. "Its use to manage pain after delivery is very common," Kweder said.
Ultra-rapid metabolizers of codeine are likely to have higher levels of morphine in their blood after taking usual doses of the drug, Kweder said. "Nursing mothers who are ultra-rapid metabolizers may also have higher morphine levels in their breast milk," she said. "These higher levels of morphine can affect the baby and lead to very severe, even life-threatening side effects in nursing babies."
Kweder advised doctors who prescribe codeine to nursing mothers to prescribe the lowest dose for the shortest amount of time. Doctors should also tell women how to recognize the signs of high morphine levels in themselves and their babies, she said.
Nursing mothers taking codeine should call their doctor if they become sleepy to the point of having difficulty taking care of the baby, Kweder advised.
As for symptoms of morphine overdose in babies, they include "signs of increased sleepiness, difficulty breast-feeding and especially breathing difficulties, or limpness," Kweder said. The mother should call the doctor immediately, she said, adding that if the doctor can't be reached, the "baby should be taken to an emergency room right away."
People who are ultra-rapid metabolizers of codeine usually don't know it, Kweder said. The number of people who are ultra-rapid metabolizers varies widely among different groups of people.
Among whites, 1 percent to 10 percent have the genetic potential. For blacks, it's about 3 percent, and for Hispanics and Asians, it's about 1 percent. But, for North Africans, Ethiopians and Saudi Arabians, the prevalence is between 16 percent and 28 percent, she said.
"The only way to know you are an ultra-rapid metabolizer is with a genetic test," Kweder said. There is an FDA-approved test that is widely available. "But our message is that while the test is widely available, it can be useful, but it is not a substitute for a doctor's judgment," she said.
While codeine products are safe for most people, the FDA asks that manufacturers of products containing codeine -- both prescription and over-the-counter -- add information to the label about the phenomenon of codeine ultra-rapid metabolism, especially as it relates to breast-feeding.
For more on codeine, visit the U.S. Library of Medicine.
Copyright © 2007 ScoutNews, LLC. All rights reserved.